Alert archive / Michigan / Tornado Warnings in 2024

Tornado Warning 12, NWS Grand Rapids, MI

May 7, 2024Calhoun County, Michigan

NWS Grand Rapids, MI issued this tornado warning at May 7, 2024, 7:35 PM EDT for Calhoun County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2024, 7:35 PM EDT (23:35 UTC)
Expired
May 7, 2024, 8:00 PM EDT
In force
25 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Observed
Damage threat
Considerable
Hail
1.0 in

County Calhoun County, MI

The radar

The Grand Rapids radar (KGRR), 86 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 4:55 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

639 
WFUS53 KGRR 072335
TORGRR
MIC025-080030-
/O.NEW.KGRR.TO.W.0012.240507T2335Z-240508T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
735 PM EDT Tue May 7 2024

The National Weather Service in Grand Rapids has issued a

* Tornado Warning for...
  Calhoun County in south central Michigan...

* Until 830 PM EDT.

* At 735 PM EDT, a confirmed large and extremely dangerous tornado
  was located near Climax, or near Battle Creek, moving northeast at
  45 mph.

  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* The tornado will be near...
  Battle Creek and Brownlee Park around 740 PM EDT.

Other locations impacted by this tornadic thunderstorm include Pine
Creek, Bedford, Ceresco, Duck Lake, and Marengo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4217 8530 4242 8530 4242 8472 4207 8471
      4207 8478
TIME...MOT...LOC 2335Z 246DEG 38KT 4228 8532 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN

$$

TJT
3 follow-up statements
566 
WWUS53 KGRR 072344
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
744 PM EDT Tue May 7 2024

MIC025-080030-
/O.CON.KGRR.TO.W.0012.000000T0000Z-240508T0030Z/
Calhoun MI-
744 PM EDT Tue May 7 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR CALHOUN
COUNTY...

At 743 PM EDT, a confirmed tornado was located over Battle Creek,
moving northeast at 40 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters earlier confirmed tornado just west of 
         Battle Creek near Galesburg.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Battle Creek and Brownlee Park around 750 PM EDT.

Other locations impacted by this tornadic thunderstorm include Pine
Creek, Bedford, Ceresco, Duck Lake, and Marengo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4217 8530 4242 8530 4242 8472 4207 8471
      4207 8478
TIME...MOT...LOC 2343Z 246DEG 37KT 4231 8522 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

MJS
301 
WWUS53 KGRR 072351
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
751 PM EDT Tue May 7 2024

MIC025-080030-
/O.CON.KGRR.TO.W.0012.000000T0000Z-240508T0030Z/
Calhoun MI-
751 PM EDT Tue May 7 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR CALHOUN
COUNTY...

At 750 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Brownlee Park, or near Battle Creek, moving
northeast at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will track through northern parts of 
Calhoun County impacting the following locations... Pine Creek, 
Bedford, Ceresco, Duck Lake, and Marengo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4217 8530 4242 8530 4242 8472 4207 8471
      4207 8478
TIME...MOT...LOC 2350Z 247DEG 37KT 4233 8513 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

MJS
774 
WWUS53 KGRR 080000
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
800 PM EDT Tue May 7 2024

MIC025-080008-
/O.CAN.KGRR.TO.W.0012.000000T0000Z-240508T0030Z/
Calhoun MI-
800 PM EDT Tue May 7 2024

...THE TORNADO WARNING FOR CALHOUN COUNTY IS CANCELLED...

The storm which prompted the warning has weakened, and no longer 
appears capable of producing a tornado.
Therefore, the tornado warning has been cancelled.  A severe remains 
in effect for portions of Calhoun County

A Tornado Watch remains in effect until 900 PM EDT for southwestern
Michigan. A Tornado Watch also remains in effect until 1100 PM EDT
for south central and southwestern Michigan.

LAT...LON 4217 8530 4242 8530 4242 8472 4207 8471
      4207 8478
TIME...MOT...LOC 2356Z 246DEG 38KT 4237 8502 

$$

MJS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at May 7, 3:19 PM EDT, 4 hours 16 minutes earlier. Its key messages:

  • Stormy this evening, chance of rain Wednesday night
  • Rain Expected Thursday and Saturday
Area forecast discussion, May 7, 3:19 PM EDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
319 PM EDT Tue May 7 2024

.KEY MESSAGES...

- Stormy this evening, chance of rain Wednesday night

- Rain Expected Thursday and Saturday

&&

.DISCUSSION...
Issued at 318 PM EDT Tue May 7 2024

- Stormy this evening, chance of rain Wednesday night

The forecast is progressing as expected and severe storms are a
distinct possibility the rest of this afternoon and evening.

Radar shows the initial push of showers/non-severe storms has
migrated to the eastern cwa and clearing is rapidly filling in
behind it across the southwest cwa. Destabilization is rapidly
occuring and as a strong short wave moves closer, severe storms
have developed over northeast IL and are moving northeast toward
Lower MI.

SPC mesoanalysis shows SBCAPE around 2500 j/kg and bulk shear
greater than 60 kts across northeast IL. Severe storms will
continue to develop to the southwest through early evening and
move into the cwa and all severe hazard types are possible: hail,
wind, tornadoes. Areas south of I-96 have the highest risk for
severe storms, but all of the cwa has a chance. The severe threat
will end after 10 pm as the short wave axis rotates north out of
the cwa.

Wednesday will be dry with weak ridging moving into the cwa.
However, it will be short lived as the rest of the upper trough
pivots through the state beginning Wednesday night.

Highs will be in the 70s Wednesday and lows in the 40s Wednesday
night.

- Rain Expected Thursday and Saturday

Rainfall begins early Thursday morning and continues into the day
Thursday as a low-pressure system tracking through the Ohio Valley,
aided by a mid-level wave, sends a band of deformation rainfall
across the area. Highest rain potential will be across southwest
lower Michigan closer to the low's track with better FGEN. Rain
chances are lower across Central Region as its further away from the
better forcing. Can't rule out a bit of thunder given 6-7C mid-level
lapse rates but chances are low and would mainly be limited to near
and south of I94 if at all.

Shortwave ridging and an area of high pressure keep Friday dry
across the area. Highs will warm into the low 60s. Our next chance
of rain is Saturday as a shortwave sends a surface low near Lake
Michigan. Could see some diurnal enhancement to shower activity as
the upper-level cold pool moves overhead with steeper mid-level
lapse rates supporting thunder chances. Best rain chances will be
across the southwest half of the CWA between the low track and placement
of the upper-level cold pool.

Predictability then decreases going into the start of next week as
model spread in the upper-level pattern increases. Showers may
continue into the start of next week but low confidence in when they
will end.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 118 PM EDT Tue May 7 2024

Line of showers with a few embedded thunderstorms will be just
clearing the terminals near 18z. Additional thunderstorm
development is likely with this afternoon and evening, especially
near and south of GRR. Thunderstorms bring the potential of
locally IFR conditions and gusty winds and hail. Have added VCTS
along with a TEMPO group for the highest confidence window. A few
hours of MVFR cigs is possible post showers and storms near I96
before skies become MVFR with the exception of MKG who should keep
MVFR until tomorrow morning. Southeast winds become southwest
tonight into tomorrow generally 7-12 knots and locally higher in
TSRA.

&&

.MARINE...
Issued at 318 PM EDT Tue May 7 2024

The main threat for boaters tonight are severe storms with large
hail and strong winds. Additionally, as dewpoints climb into the
lower 60s areas of fog will develop.

Wednesday looks less chaotic as the fog will dissipate and storms
are not expected.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...04/Thomas
AVIATION...Thomas
MARINE...04
Hazardous weather outlook, May 7, 4:16 AM EDT, 15 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
416 AM EDT Tue May 7 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
416 AM EDT Tue May 7 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely this afternoon through evening. While
lightning is a hazard in any thunderstorm, some storms may be
locally severe, with damaging wind gusts, large hail, or a brief
tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today, most likely between 4 PM
and 10 PM.

LMZ844>849-080800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
416 AM EDT Tue May 7 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely this afternoon through evening. While
lightning is a hazard in any thunderstorm, some storms may be
locally severe, with briefly stronger wind gusts or large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds and waves on Lake Michigan may be hazardous to small craft
on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today, most likely between 4 PM
and 10 PM.

In the hours before

Local storm report, May 7, 6:29 PM EDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
629 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     Hail             4 WNW Montague          43.44N 86.44W
05/07/2024  E0.88 Inch       Muskegon           MI   Trained Spotter

&&

NJJ
Local storm report, May 7, 6:39 PM EDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
639 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     Tstm Wnd Dmg     2 ENE Portage           42.22N 85.56W
05/07/2024                   Kalamazoo          MI   Trained Spotter

            Fed Ex building damaged. Possible tornado.

&&

NJJ
Local storm report, May 7, 6:44 PM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
644 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Tstm Wnd Dmg     1 NE Portage            42.22N 85.57W
05/07/2024                   Kalamazoo          MI   Trained Spotter

            *** 1 INJ ***
            A lady taking cover from possible tornado
            was hit by debris as she got out of her car.
            Her leg is broken.

&&

NJJ
Local storm report, May 7, 6:55 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
655 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Hail             6 ESE Decatur           42.07N 85.86W
05/07/2024  E0.75 Inch       Van Buren          MI   Trained Spotter

            Time estimated from radar.

&&

NJJ
Local storm report, May 7, 7:21 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
721 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     Tornado          2 NE Portage            42.22N 85.56W
05/07/2024                   Kalamazoo          MI   Trained Spotter

            Two trained spotters reporting a tornado
            touchdown in Portage.

&&

NJJ
Local storm report, May 7, 7:35 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
735 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     Tstm Wnd Dmg     3 W Portage             42.20N 85.64W
05/07/2024                   Kalamazoo          MI   Trained Spotter

            Multiple trees and power lines down across
            road. Possible tornado.

&&

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 11:15 AM EDTSpecial Marine WarningGRR104 min
May 7, 11:22 AM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Kalamazoo, Kent, Muskegon and 2 more83 min
May 7, 4:17 PM EDTSpecial Marine WarningGRR88 min
May 7, 4:46 PM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren89 min
May 7, 5:14 PM EDTTornado WarningGRRVan Buren31 min
May 7, 5:17 PM EDTSpecial Marine WarningGRR88 min
May 7, 5:38 PM EDTTornado WarningGRRKalamazoo, Van Buren50 min
May 7, 5:55 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRCalhoun95 min
May 7, 6:05 PM EDTTornado Warning Tornado observedConsiderable damage threatGRRKalamazoo39 min
May 7, 6:11 PM EDTSevere Thunderstorm WarningGRRMuskegon, Oceana45 min
May 7, 6:13 PM EDTTornado Warning Tornado observedConsiderable damage threatGRRCalhoun62 min
May 7, 6:42 PM EDTSevere Thunderstorm WarningGRRJackson93 min
May 7, 7:05 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren55 min
May 7, 7:20 PM EDTTornado Warning Tornado observedConsiderable damage threatGRRKalamazoo26 min
May 7, 7:26 PM EDTSevere Thunderstorm WarningGRRCalhoun82 min

Nearby

Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.